Display Settings:

Format

Send to:

Choose Destination
J Clin Psychopharmacol. 1996 Aug;16(4):315-9.

Catatonia after benzodiazepine withdrawal.

Author information

  • 1Department of Psychiatry, McMaster University, Hamilton, Ontario, Canada.

Abstract

The use of benzodiazepine medication is associated with a variety of acute and well-recognized withdrawal syndromes including anxiety, agitation, insomnia, and confusion. Catatonia has not previously been described. We report five patients who became catatonic after withdrawal of benzodiazepines. All five were older individuals (53-88 years) who had acutely become immobile, mute, and rigid with refusal or inability to eat or drink. Each of the five showed pronounced and rapid improvement after administration of low-dose lorazepam, which has previously been reported to be effective in the treatment of catatonia. Careful review of the records showed that each of the patients had been taking benzodiazepine medication for anywhere from 6 months to 15 years and that it had been rapidly tapered or abruptly discontinued 2 to 7 days before the onset of catatonia. These cases illustrate that severe and potentially life-threatening catatonia can develop in the wake of benzodiazepine withdrawal. Older individuals may be particularly vulnerable to this side effect.

PMID:
8835707
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk